Blizzard, Kit Carson County
- When
- April 10, 2:00 PM MST to 8:00 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Four to six inches of snow fell in western portions of Kit Carson and Cheyenne counties. Winds over 30 mph resulted in blowing and drifting snow and visibility reduced to below 1/4 mile.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Four to six inches of snow fell in western portions of Kit Carson and Cheyenne counties. Winds over 30 mph resulted in blowing and drifting snow and visibility reduced to below 1/4 mile. Interstate 70 through Kit Carson County was closed for much of the day from Burlington to Denver as locations further west reported snow drifts several feet deep along E-W roadways and poor visibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 1:04 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 204 PM MDT SUN APR 10 2005 .SHORT TERM... (TONIGHT-THUR) PRECIPITATION PHASE/QPF TONIGHT THROUGH MONDAY PRIMARY FORECAST PROBLEMS. CUT OFF 500MB LOW OVER SOUTHERN COLORADO FORECAST TO LIFT NORTHEAST ACROSS THE FORECAST AREA TONIGHT AND MONDAY. WATER VAPOR IMAGERY AND 12Z RAOBS FAVOR GFS INITIALIZATION AT 500MB. ETA/NAM AGAIN 1-2DAM TOO HIGH UPSTREAM OF THE CUT OFF...BUT DOING BETTER WITH THE SYSTEM ITSELF COMPARED TO YESTERDAY. ECMWF SIMILAR TO ETA....AND UKMET GENERALLY THE BEST WITHIN 1DAM ALL LOCATIONS. 6 HOUR VERIFICATION OF SNOW FALL AMOUNTS WOULD FAVOR ETA AND RUC NEAR THE FRONT RANGE...BUT ALL MODELS TOO FAR EAST WITH SNOW AT 18Z. WILL USE AN ETA/GFS BLEND FOR THIS PACKAGE...LEANING TOWARDS THE ETA FORECAST SOUNDINGS FOR PHASE AND QPF. PRECIPITATION PHASE...OBJECTIVE ANALYSIS OF FORECAST SOUNDINGS USING TOP-DOWN PRECIPITATION TYPE CHARTS YIELDS SNOW AS FAR EAST AS BURLINGTON FROM ABOUT 00Z ON...BUT FURTHER EAST CHARTS INDICATE RAIN. TO GET SNOW IN GOODLAND THE SOUNDINGS NEED TO BE MODIFIED AS FOLLOWS: SATURATE THE SURFACE (T=TD) AND DROP THE TD 1-2C. THIS IS NOT UNREALISTIC. SNOW CURRENTLY FALLING IN LIC (32/30) AND AKO (34/32)...AND MODELS ABOUT 2C TOO HIGH WITH TDS. PROLONGED PRECIPITATION SHOULD WET-BULB AND NEARLY SATURATE THE SURFACE EVENTUALLY. HOWEVER...IT WILL BE DIFFICULT TO GET A COMPLETE CHANGEOVER MUCH FURTHER EAST THAN THE FIRST COLUMN OF COUNTIES IN NE/KS. QPF...GIVEN MODELS NOT DOING WELL AT THE MOMENT WITH EASTWARD EXTENT OF SNOW...PERIOD OF RAIN/SNOW MIX POSSIBLE TO START....AND WARM/WET GROUND...MODEL SNOW AMOUNTS PROBABLY OVERDONE IN KS/NE. EVEN TAKEN VERBATIM 3-6 INCHES IN FIRST COLUMN AT WORST...MORE LIKELY WILL BE 2-4 INCHES. EITHER WAY ADVISORY SHOULD COVER. IN COLORADO...HEAVIEST SNOW WILL FALL ALONG/NORTH OF PALMER DIVIDE IN KIT CARSON AND WESTERN YUMA COUNTY. GENERALLY 4 TO 8 INCHES...ALTHOUGH WOULD NOT BE SURPRISED TO SEE LOCALLY UP TO A FOOT ALONG A FLAGLER TO YUMA LINE. SNOW AMOUNTS WILL BE LESS SOUTH OF THE PALMER IN CHEYENNE COUNTY COLORADO WITH THE NORTH WINDS AND DOWNSLOPING EFFECT THERE...3 TO 6 INCHES AT WORST. CONVECTION...ONGOING STORMS EARLY THIS EVENING SHOULD BEGIN TO BECOME ELEVATED AS SURFACE-3KM CIN INCREASES AFTER DARK. BEST MOISTURE AND INSTABILITY WILL BE IN THE EASTERN SIX COUNTIES. 0-6KM BULK SHEAR VECTORS WILL BE SUPPORTIVE FOR AT LEAST AN ISOLATED ORGANIZED THUNDERSTORM THREAT IN THOSE AREAS. AFTER 06Z ALL CONVECTION SHOULD BE EAST OF THE FORECAST AREA. BY MONDAY AFTERNOON EXPECT SCATTERED SNOW SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA AND SCATTERED RAIN SHOWERS ACROSS THE EASTERN HALF. DEFORMATION ZONE/HEAVIER PRECIPITATION WILL BE PULLING AWAY TO THE NORTH. TUESDAY THROUGH THURSDAY...NOT MUCH TIME TO SPEND ON THIS PORTION OF THE FORECAST. UPPER RIDGE FORECAST TO BUILD OVER THE AREA FROM THE WEST. COULD SEE SOME WIND ON TUESDAY WITH DOWNWARD MOTION/TIGHT 500MB HEIGHT GRADIENT OVERHEAD. EASTERLY SURFACE WINDS ON WEDNESDAY DO NOT SUPPORT MUCH OF A WARM UP. HEIGHTS BEGIN TO FALL ON THURSDAY WITH CONTINUED EASTERLY COMPONENT TO SURFACE FLOW. 850MB THERMAL RIDGE WILL BUILD INTO EASTERN COLORADO. LOW LEVEL MOISTURE LOOKS MEAGER...BUT SLIGHT CHANCE FOR HIGH BASED THUNDERSTORMS THURSDAY NIGHT ALONG SURFACE LEE TROUGH WITH APPROACHING SHORTWAVE DISTURBANCE IN SOUTHWEST FLOW. .LONG TERM... (FRI-SUN) DO NOT SEE MANY CHANGES TO THIS FORECAST WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WITH ENERGY MOVING ACROSS EACH AFTERNOON/EVENING IN SOUTHWEST FLOW. BY SATURDAY THE GFS IS ADVERTISING AN UPPER LOW OVER EASTERN COLORADO WITH GOOD DYNAMICS SO WILL ADD THUNDERSTORMS FOR SATURDAY. A RIDGE/DRY WEATHER BUILDS IN SUNDAY AS THE LOW MOVES NORTHEAST OUT OF THE AREA. MAX TEMPERATURES WILL RANGE IN THE 60S WITH LOW TEMPERATURES VARYING FROM THE MID 30S TO THE LOWER 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... .CO...BLIZZARD WARNING UNTIL 12Z MONDAY FOR COZ090...COZ091...COZ092. .KS...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR KSZ001...KSZ013...KSZ027. .NE...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR NEZ079. && JDK/FS
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141 NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MDT SUN APR 10 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1215 PM MDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO 4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING. IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT. LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON STARTING THURSDAY AND CONTINUING THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON. FS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1221 PM MDT SUN APR 10 2005 KSZ016-029-042-110100- GOVE-GRAHAM-WICHITA- 121 PM CDT SUN APR 10 2005 ...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN KANSAS: WICHITA...GOVE...AND GRAHAM. TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
04/10/2005 59 MPH CHEYENNE CO CO-OP OBSERVER
&&
PARHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1237 PM MDT SUN APR 10 2005 KSZ003-004-015-110100- DECATUR-NORTON-SHERIDAN- 137 PM CDT SUN APR 10 2005 ...SEVERE THUNDERSTORM WATCH #142 IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #142 FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN KANSAS: DECATUR...NORTON...AND SHERIDAN. HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 8 W HOXIE 39.36N 100.59W
04/10/2005 0.75 INCH SHERIDAN KS TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 10 SSW OBERLIN 39.69N 100.60W
04/10/2005 1.00 INCH DECATUR KS LAW ENFORCEMENT
QUARTER SIZED HAIL COVERED THE GROUND
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 1 E GOVE 38.96N 100.47W
04/10/2005 0.75 INCH GOVE KS PUBLIC
&&
JOHNSONThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444309, 5444310.